# SDR 97ZZZX1947

- Difficulty date: April 17, 1997
- Submitted: March 26, 2000
- Operation: Air carrier
- Aircraft: N5133J
- Make and model: Cessna 310R
- Aircraft serial: 310R0253
- Engine: Cont IO520M
- System (JASC): 8520 · Reciprocating Engine Power Section
- Part: Crankcase
- Condition: Cracked
- Location: Nr 4 Cylinder
- Stage of operation: IN
- Nature of condition: O
- Precautionary procedure: K

## Discrepancy

DURING A 100-HOUR INSPECTION, MECHANIC HAD REMOVED THE NR 5 CYLINDER TO REPLACE A BROKEN STUD AND NOTICED CYLINDER HAD BEEN CHAFING.  A CLOSER INSPECTION REVEALED THE CRANKCASE WAS CRACKED ON THE CYLINDER MOUNT PAD AROUND THE LOWER RIGHT STUD.  ONE CRACK RAN INSIDE THE STUD AREA TOWARDS THE CYLINDER SKIRT, AND ANOTHER CRACK RAN OUT FROM THE SAME STUD IN THE DOWNWARD DIRECTION.  SUBMITTER SUSPECTS THE BROKEN STUD CAUSED CYLINDER TO BECOME LOOSE CAUSING CHAFING AND, ULTIMATELY, CASE TO CRACK.  SUBMITTER SUGGESTS MFG (TCM) BE REQUIRED TO STAMP ITS CASES TO BETTER ENABLE TOTAL TIME TRACTABILITY.
